Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


true baselines and vl increases
May 17, 2002

Is your baseline the vl and cd4 number that was the norm over several tests (3years)or the highest and lowest respectively?My count always waivered around a 42000 viral load,then rose to 199000.I had a very bad cold,was under alot of stress at work not sleeping and developed really bad cold sores.Could this have caused the sudden rise as a consequence or was this natural disease progression?(I believe the counts were taken 4 months apart)cd4' still in 400's.Began treatment at this time. after 1 month count <500(several years ago)and cd4's in 500's. This was with 3tc and azt only eventually added crixan when v.l. rose to 5900 7 months later. After two years of good counts,started cycling drugs and viral load reaapeared at 5200, continued reduced regimen while waiting for resistance results in 6 weeks v.l went from 5200 to 9200(I think different labs were used)is this a consideable increase for 6 weeks? The only drug showing resistance was 3tc, everything else was in the sensitive range. On completely new reg for 3 years now, with great vl (<50) cd4's 900 but am getting sick of side effects, but also have to carefully plan for future. Any suggestions??(Am using sustiva now, that and videx are the biggest culprits for the problems I am having).

Response from Dr. Young

Your baseline viral load and CD4 counts are determined by looking at an average of values obtained when you are not having any intercurrent infection or immune activation (such as vaccination). From this you can imaging that having a very bad cold could have been responsible for the increased viral load that you had.

Unfortunately, we now know that the addition of indinavir to previously started AZT and 3TC could have placed you at risk for the premature developement of drug resistance-- hence, the rising viral load that you describe.

I am reassured to hear that your viral load is now suppressed and have had a very good immunological response to therapy. Unfortunately, your side effects may be prompting a consideration of treatment changes.

I would think that there are several options: first, given your relatively high CD4 count at treatment start, and current CD4 count, stopping therapy (treatment interruption) might be an option -- I'd consider a clinical study to follow how you do; a second class of option would be the "stable" switch of therapy (i.e., switch with undetectable viral load). What to switch to would depend a lot on what symptoms you are having right now-- is the efavirenz or didanosine more responsible? If it's the efavirenz, you could consider a switch to nevirapine; if it's the didanosine, perhaps a switch to another NRTI (abacavir or tenofovir) would be reasonable.

Best suggestion, though is to discuss the situation with your healthcare provider. I am conservative in making changes (the ain't broke, don't fix philosophy), so I'd want to be sure that all reasonable measures to offset side effects were taken before changing a successful regimen.

Best wishes. BY



Previous
viral load and t-cells
Next
FIRST LINE THERAPY FOR CD4 COUNT 11

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement